Background: Initiating a course of electroconvulsive therapy (ECT) in patients taking theophylline has been associated with status epilepticus and consequent brain damage or even death. However, some patients with severe pulmonary conditions may both require theophylline and be seriously depressed enough to warrant ECT. Deciding whether to use ECT in such patients is a fairly common clinical problem. Method: The records of seven patients taking theophylline during nine courses of ECT were reviewed to ascertain whether inordinately long seizures occurred. Results: In 77 documented seizures, there was one 190-second seizure as measured by EEG. All others were shorter than 100 seconds, and mean motor and EEG seizure lengths were comparable with those reported in the literature. Conclusion: Theophylline coadministration is a risk factor for prolonged seizures in patients starting a course of ECT. However, in most severely depressed, medication-refractory patients, a course of ECT can be undertaken with safety. Precautions that can decrease the risk of prolonged seizures are discussed.
|Number of pages||5|
|Journal||Journal of Clinical Psychiatry|
|State||Published - Dec 1 1993|